Colorado, 2017

Flash Flooding and Hail in Colorado, July 25 to 26, 2017

July 25 to 26, 2017 · NWS PUB · 5 events in 4 counties and zones

A few severe storms produced damaging wind gusts and flash floods.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A few severe storms produced damaging wind gusts and flash floods.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 25, 2:54 PM MST, 41 minutes earlier.

Area forecast discussion, Jul 25, 2:54 PM MST, 41 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
354 PM MDT Tue Jul 25 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 354 PM MDT Tue Jul 25 2017

...Thunderstorm chances increase for Wednesday...

Monsoon plume extends across the area with one wave rounding through
northern CO attm.  Another one is back across UT which will be
making its way eastward flattening the upper ridge some more and
providing another round of upper forcing across CO on Wednesday.
Thunderstorms activity today has been mostly in the scattered
coverage range over the mountains as most of the forcing is passing
to the north. With a little better shear today (though still in the
weak category) expect convection will be a tad stronger than past
few days, with heavy rain and small hail possible along with gusty
outflow winds up to 50 mph. Increasing flow aloft has also increased
storm motions which could serve to offset flash flood threat some.
Burn scars, especially the vulnerable ones such as Junkins and Hayden
will still need to be monitored closely.  Across the plains, surface
lee trof is advecting some higher dew points northward across the
far eastern counties...while some drying is occuring along the I-25
corridor. Best CAPE this afternoon will be across the far eastern
counties though with shears still relatively weak threat looks
marginal. Once the shortwave passes, a cold front, likely enhanced
by thunderstorm outflows, will move through the plains this evening
and could see a strong to marginally severe storm along it, mainly
north of a line from Colorado Springs, to La Junta to Lamar.

Dew points will increase behind the front for Wednesday across the
plains and with upslope flow and monsoon plume over the area,
thunderstorms will be likely for the mountains and adjacent plains.
Both 12z GFS and NAM12 were moving thunderstorms off into the
southeast plains during the late afternoon and evening...however 18z
NAM12 has backed off considerably with atmos looking more stable and
front farther south across NM. Will play highest pops across the
southeast mountains and I-25 corridor for now.  Later shifts may end
up decreasing pops across the southeast plains if this trend
continues. For the mountains however concerns will revolve primarily
around flash flood threat on burn scars. -KT

.LONG TERM...(Wednesday night through Tuesday)
Issued at 354 PM MDT Tue Jul 25 2017

Not many adjustments required from previous meteorological
reasoning as somewhat active meteorological pattern(typical for
this time of year) is still anticipated over the CWFA during the
longer term.

Main meteorological concerns during the longer term continue to
be pops, heavy rain/flash flood potential, intensity of storms
and temperatures.

Latest forecast model soundings, computer simulations and PV
analysis still suggest that a relatively deep moist airmass(with
projected precipitable waters generally running in the 100% to
150% of average range) will prevail over the forecast district
from Wednesday evening into early next week, allowing for the
potential of locally heavy rain, localized flash flooding
issues(especially over recent burn scars and higher terrain
locations) as well as intense storm potential at times. As
always, WFO Pueblo will monitor closely and issue hydro/severe
products as needed.

At this time, it appears that the highest potential for more
widespread precipitation over many sections of the forecast
district during the longer term should be realized from
Wednesday evening into Thursday and then again by later this
weekend.

Projected maximum temperatures during the longer term are still
expected to run near to a category or so below late July
climatological averages over most locations, while projected
minimum temperatures should continue above late July
climatological averages.

Finally, continued generally low-grade gradient winds and low-
grade fire weather conditions are projected to continue over the
forecast into early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 354 PM MDT Tue Jul 25 2017

VFR conditions expected at the TAF sites for the most part.
Scattered thunderstorms will continue across the mountains and
develop along a southward moving front across northern portions of
the southeast plains this evening.  Localized MVFR Cigs/VIS in TSRA
will be possible with the stronger cells along with gusty outflow
winds up to 40 kts.  North winds with the front will pass through
KCOS close to 00z with a brief window of 15-25 kt gusts...which will
progress southward into the PUB area by 01-02z timeframe.
Thunderstorms will diminish for most areas by 06z though some
lingering showers may continue along the Contdvd, particularly
across northern areas.  Wednesday will start off cooler and more
stable across the plains...with winds shifting around from the
northeast then east.  Another round of thunderstorms will develop
across the mountains and spread off into the I-25 corridor during
the afternoon producing erratic wind gusts up to 40 kts and MVFR
cigs/vis.  -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

NONE.

&&
Hazardous weather outlook, Jul 25, 10:16 AM MST, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1116 AM MDT Tue Jul 25 2017

COZ058>089-093>099-261730-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1116 AM MDT Tue Jul 25 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Scattered afternoon and evening thunderstorms are expected across
the mountains today, with isolated to scattered thunderstorms
across the plains. The main threat with thunderstorms today will
be locally heavy rainfall, wind gusts up to 50 mph and lightning.
Some brief small hail up to the size of dimes will also be
possible with some of the stronger storms. Localized flash
flooding will be a risk on area burn scars should they be
impacted by a stronger storm.

One or two storms over the eastern plains north of a line from
Colorado Springs to La Junta to Lamar could briefly reach severe
limits late this afternoon through this evening producing hail up
to 1 inch in diameter and wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Increased thunderstorm activity and coverage remains on tap
for Wednesday through Friday. Thunderstorm chances are then
expected to slowly taper off and retreat to the higher terrain
once again through the weekend and into early next week. Any
storms that develop may produce gusty winds, heavy rainfall and
lightning.

There will also be an increased concern for the potential of
flash flooding in the Wedensday through Friday timeframe,
especially across burn scars, urban areas and other areas near
the higher terrain.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across most of southern
Colorado.

31/31

The radar

The Pueblo radar (KPUX), 145 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Prowers

When
July 25, 3:35 PM MST to 3:40 PM MST
Where
Prowers County, 2.14 mi SSE of Lamar
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.050, -102.610

A few trees were snapped off and uprooted.

Thunderstorm Wind, El Paso

When
July 26, 2:32 PM MST to 2:37 PM MST
Where
El Paso County, 2.12 mi WNW of Falcon
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.940, -104.657

Severe wet microbursts uprooted trees. No major damage was reported to structures or power lines.

Flash Flood, Teller

When
July 26, 4:30 PM MST to 5:15 PM MST
Where
Teller County, 6.48 mi NW of Cripple Creek to 3.49 mi S of Florissant
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.820, -105.260

Heavy rain caused flash flooding of County Road 11 and properties in the vicinity. The road sustained only minor damage and was quickly repaired.

Hail, Otero

When
July 26, 7:36 PM MST to 7:41 PM MST
Where
Otero County, 2.14 mi SW of Higbee
Measured
2 in hail
Reported by
COOP Observer
Coordinates
37.750, -103.480

Wind driven, large hail broke windows and destroyed crops in and around Higbee.

Flash Flood, Teller

When
July 26, 10:50 PM MST to 11:50 PM MST
Where
Teller County, 7.33 mi NW of Cripple Creek to 6.22 mi NW of Cripple Creek
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.820, -105.282

Another round of rain caused flash flooding northwest of Cripple Creek on County Road 11. No major road damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704984, 704968, 704982, 704983, 705022.